Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 172, NWS Topeka, KS

August 23, 2004Douglas County, Jefferson County, Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 23, 2004, 6:39 PM CDT for Douglas County, Jefferson County, Shawnee County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2004, 6:39 PM CDT (23:39 UTC)
Expired
Aug 23, 2004, 7:15 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Douglas County, KS, Jefferson County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 58 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:47 PM CDTHAIL 0.886 Sse Topeka, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 6:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2729 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 232339
SVRTOP
KSC045-087-177-240015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT MON AUG 23 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS
  SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
  RICHLAND...OR ABOUT 8 MILES SOUTHEAST OF TOPEKA...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRANTVILLE
  LECOMPTON
  PERRY
  PERRY LAKE
  WILLIAMSTOWN

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3892 9575 3888 9552 3910 9530 3918 9550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 5:59 PM CDT, 40 minutes earlier.

Area forecast discussion, Aug 23, 5:59 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT MON AUG 23 2004

.DISCUSSION...

THUNDERSTORMS CONTINUE TO REDEVLOP IN MOSITURE CONVERGENT AREA WITH
SEVERAL APPROACHING SEVERE CRITERIA.  WILL UPDATE ZONES TO GO
SCATTERED AND MENTION SOME POSSIBLE SEVERE FOR THE EVENING HOURS.

.PREVIOUS DISCUSSION...
MAIN CONCERNS ARE CONVECTIVE CHANCES...THEN TEMPERATURES.

NUMEROUS BOUNDARIES AT SURFACE WITH A DIRTY WEST/SOUTHWEST H500
FLOW.  THIS CREATES A VERY COMPLEX PATTERN FOR THE NEXT FEW DAYS.

PRECIP OVER NORTHEAST KANSAS THIS AFTERNOON LIKELY FORMING FOR
SEVERAL REASONS...INCLUDING H500 SHORTWAVE/ISENTROPIC LIFT AND H850
THETA-E ADVECTION.

H850 AND H700 THETA-E INCREASE DURING THE EVENING WITH PRECIPITABLE
WATER VALUE REMAINING ABOVE 1.5 INCHES.  MEANWHILE...THE LEFT EXIT
REGION OF THE H200 JET WILL BE POISED ALONG THE OK-KS BORDER DURING
THE EVENING AS A TRAILING VORT LOBE SWINGS AROUND THE BACKSIDE WITH
THE H500 SHORTWAVE CURRENTLY MOVING THROUGH SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS.  THIS SHOULD ALLOW TSTMS TO REFORM ACROSS MUCH OF
THE FORECAST AREA LATER THIS EVENING AND CONTINUE THROUGH THE NIGHT.

REMNANTS WILL HANG THROUGH EASTERN PORTIONS OF THE AREA TUESDAY
MORNING...AND DEPENDING ON SURFACE BOUNDARIES AND THE AMOUNT OF
HEATING...MAY REFORM NEAR THE NEBRASKA BORDER DURING THE AFTERNOON.
THE MAIN PROBLEM WILL BE WHETHER ENOUGH OF A CAP CAN GET IN PLACE
DURING THE AFTERNOON TO INHIBIT SOME OF THE ACTIVITY.

WITH A SURFACE WARM FRONT IN THE AREA AND WEAK SHORTWAVES ALOFT...
EXPECT A SLIGHT CHANCE FOR TSTMS WEDNESDAY INTO THE EVENING BEFORE
DRYING OCCURS THURSDAY.

FRIDAY THROUGH MONDAY...MODELS GENERALLY IN GOOD AGREEMENT THROUGH
THIS PERIOD.  THE ECMWF WAS SLIGHTLY FASTER THAN
GFS/DGEX/UKMET/NOGAPS  WITH THE CANADIAN SLIGHTLY SLOWER.  THERE IS
A SLIGHT CHANCE FOR HEAT INDUCED THUNDERSTORMS FRIDAY AFTERNOON AS
MOISTURE LEVELS INCREASE.  THE BEST THREAT FOR PRECIPITATION WILL BE
CENTERED AROUND 12Z SATURDAY WITH THE SURFACE FRONT CROSSING THE
FORECAST AREA AND THE H500 TROF MOVING THROUGH THE PLAINS.  WILL
HOLD HIGHS JUST ABOVE 90 THURSDAY AND FRIDAY THEN COOL TO AROUND 80
ON SATURDAY WITH LOTS OF CLOUDS AND PRECIP IN THE AREA.  HIGHS
SHOULD RETURN TO THE MID 80S SUNDAY AND MONDAY WITH GOOD SUNSHINE...
BUT ANOTHER FRONT APPROACHES FROM THE NORTHWEST BY MONDAY AFTERNOON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 23, 6:35 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
635 PM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT.  A FEW OF THE STORMS
COULD BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  AN
ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY THROUGH WEDNESDAY
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

ANOTHER CHANCE FOR THUNDERSTORMS OCCURS LATE FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 23, 6:16 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT MON AUG 23 2004

KSZ008>012-020>024-026-035>040-054>056-058-059-240515-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-
REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
616 PM CDT MON AUG 23 2004

...TORNADO WATCH NUMBER 777 REMAINS IN EFFECT...

THE FOLLOWING COUNTIES REMAIN IN THE TORNADO WATCH...

  REPUBLIC              WASHINGTON            NEMAHA
  MARSHALL              BROWN                 CLOUD
  JACKSON               CLAY                  RILEY
  POTTAWATOMIE          JEFFERSON             GEARY
  SHAWNEE               WABAUNSEE             DICKINSON
  DOUGLAS               MORRIS                OSAGE
  LYON                  FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE TORNADO WATCH...

  EMPORIA               OTTAWA                ABILENE
  LAWRENCE              JUNCTION CITY         TOPEKA
  MANHATTAN             CLAY CENTER           CONCORDIA
  MARYSVILLE            HIAWATHA

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:49 AM CDTSevere Thunderstorm WarningTOPOttawa41 min
Aug 23, 6:24 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.